AN UNUSUAL CASE OF MPO-ANCA GLOMERULONEPHRITIS AND MEMBRANOUS NEPHROPATHY DUE TO HYDRALAZINE

Harsha Tathireddy*, OSF Saint Francis Medical Center, Peoria, IL and Muhammad W Khattak, MD, University of Illinois College of Medicine at Peoria, Peoria, IL

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 747

Categories: Adult, Clinical Vignette Abstracts

Case Presentation:

A 85-year-old Caucasian female presented with nausea, vomiting and generalized weakness for three weeks. She denied any diarrhea, bloody stools or abdominal pain. Review of systems was positive for weight loss of 20 lbs in the last year. Past medical history was significant for deafness since age 6 due to meningitis, hypertension and hyperlipidemia. Medications included Benazepril, atenolol and hydralazine (200 mg twice daily). Vital signs on presentation were normal. Physical examination revealed decreased lung sounds bilaterally and bilateral lower extremity pitting edema. Pertinent Laboratory studies showed anemia (hemoglobin of 8.5 mg/dL) and acute kidney injury with Serum creatinine of 2.5 mg/dL. Chest X-ray revealed bilateral pleural effusions. Urinalysis showed hematuria and nephrotic range proteinuria. Autoimmune testing was  positive  for ANA (1:640), pANCA (1:5120), MPO (>300) and anti-histone antibody (4.6). She was diagnosed as ANCA associated vasculitis due to hydralazine which she has been taking for the past 3 years. She had progressive decline in renal function. Renal biopsy revealed necrotizing, cresenteric glomerulonephritis with concurrent membranous glomerulopathy. She was started on cyclophosphamide and prednisone. She presented again one week later with acute systolic heart failure suspected secondary to cyclophosphamide and switched to Rituximab. However, due to progressive clinical decline she elected to go with hospice and died three months later. 

Discussion:

Hydralazine is well known to cause drug-induced lupus erythematosus. However, it rarely causes life threatening ANCA-associated vasculitis. Drug induced vasculitis commonly manifests as necrotizing cutaneous vasculitis or glomerulonephritis with rapidly progressive renal failure. Risk factors for development of hydralazine-associated ANCA vasculitis include female sex, high cumulative dose (150-300 mg/d), HLA-DR4 genotype, and slow hepatic acetylation. Early identification and discontinuation of the drug often leads to resolution of symptoms. Late presentation and severe disease on presentation need initiation of immunosuppressive therapy.

Unique to this case are the histological findings of concurrent MPO-ANCA-associated Glomerulonephritis (ANCA-GN) and Membranous Nephropathy (MN). This combination has rarely been reported. Combination of MN and MPO-ANCA GN has an aggressive clinical course with nephrotic range proteinuria, and accelerated progression to end stage renal failure. Prognosis is poor and even with aggressive therapy disease can be fatal as in this case.

Conclusions:

Hydralazine associated ANCA vasculitis can be associated with fatal outcomes. Early recognition is of paramount importance as cessation of drug may reverse disease activity. Concurrent MN and ANCA-GN has an aggressive clinical course with rapid progression to end stage renal failure and poor prognosis.

To cite this abstract:

Tathireddy, H; Khattak, MW . AN UNUSUAL CASE OF MPO-ANCA GLOMERULONEPHRITIS AND MEMBRANOUS NEPHROPATHY DUE TO HYDRALAZINE. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 747. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/an-unusual-case-of-mpo-anca-glomerulonephritis-and-membranous-nephropathy-due-to-hydralazine/. Accessed September 23, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.